and nothing has tasted good since the beginning. I've lost 10 pounds and I really wasn't overweight to begin with. Does everyone get their taste buds back? How long will it take? I'm so tired of nothing tasting good. I'll be on Herceptin for the next 8 months, but I don't think that's supposed to affect my taste buds. Does anyone know for sure? For me, this is worse than not having any hair!
Patience is tough, but it's just what you need to deal with your sense of taste. It can typically take 2 to 3 months for all the effects of chemo to leave your system; so don't give up if you're still not back to par after a few weeks. Hang in there - every day is another step towards being well again. Take care - PJH
It's probably the Cytoxan part of your TCH that has affected your sense of taste. When I was on Cytoxan (with Adriamycin) everything tasted metallic, and I've heard other people complain about foods tasting different while on Cytoxan. Chemo in general can dry up saliva, which also affects taste. The problem should get better soon. If you think "dry mouth" might be part of the problem, you might want to try a mouth wash and/or toothpaste for dry mouth like Biotene. Drink as much water as you can to help flush the chemicals out of your body. I haven't heard of Herceptin affecting taste. Congratulations on finishing chemo. I hope you are feeling fine soon.
Just to clarify, the TCH I was on is Taxotere, Carboplatinum, and Herceptin. I've read that a lot of people have the metallic taste, but most seemed to be on Cytoxan. My bad taste is as though I'm licking rocksalt. It seems like I've lost all/most of my sweet taste buds and only the sour and salty ones are working. Even water tastes like rock salt. So my concern about recovering my taste buds is that this side effect is not like the one I've read about because the chemo is different. Despite the salty/sour taste, my mouth is not particularly dry and using rinses, or sucking on lozenges doesn't help.
Then the problem is probably the Carboplatinum. Alteration in taste is listed as one of its possible side effects, and I haven't heard other people talk about this problem as a Taxotere or Herceptin side effect. Of course, it could be a rare side effect from them, but it's more likely that Carboplatinum is the culprit. Most chemo side effects do go away gradually after finishing a drug, so I hope that you have similar result. Maybe some of our readers who have taken Carboplatinum can share their experience.
Thanx! I would love to hear from others who have been on Carboplatinum. It doesn't seem to be mentioned that often as a treatment.
Please pay particular attention to your feet and hands from the T in TCH. I have been getting pain in my feet, numbness and tingling. Tell your doctor about this as soon as it happens. Do not do like I did and wait. Get it taken care of soon, if it is happening to you.
I finished taxol 5 weeks ago and still do not have my taste back and it seems to be getting worse.
It does take quite awhile for your body to find its "new normal," Honey, and for some of us it takes longer than for others. Try to stay positive; and do mention this to your oncologist. Is your sense of smell OK? Smell has a LOT to do with taste, so if your nose has been affected as well as your tastebuds, you might simply have a longer road to travel back than others... Best of luck - I hope things start improving for you soon. PJH
I'm pleased to be answering my own question from 2 years ago! Just to refresh, I was on Taxotere, Carboplatinum, and Herceptin - and nothing tasted good, not even water. It was not a metalic taste, more like no taste. Anyway, the good news is that my taste buds did return, but it took about about 6 months and maybe a tad longer for taste to return to normal. I still occasionally get a rather salty taste in my mouth for no good reason for a few days, but it doesn't make food taste bad. I hope this helps someone who is still wondering if food will ever taste good again. I did lose about 12 lbs because it wasn't worth eating much, but most of it has come back, even with being careful about what I eat.
Plugger, thanks so much for circling back around to this thread and letting us know you got your taste back. I'm sorry about the weight, but I imagine it's a small price to pay for being able to enjoy food again! Good luck - PJH
Plugger: Congratulations on finishing chemo! I can't answer your question, but just wanted to chime in to say that I feel your pain. I had my final treatment of six treatments (Perjeta, Herceptin, Carboplatin, Taxotere) and also lost 15 pounds due to the inability to eat due to taste changes and horrendous reflux. At times I was hungry (when I wasn't nauseated) but was then unable to eat it because EVERYTHING tasted bad. I, like you, am now just waiting to be able to eat again. I lie in bed and make mental lists of the foods that I am going to eat as soon as I'm able. I can't wait to eat myself back up to my regular weight. I was told by several doctors that the Taxotere was to blame - but I don't know if this is true and I'm not sure if it really matters. I too will be continuing on Herceptin, and I will also be receiving radiation. But, I'm incredibly relieved that the chemo portion is over with.
Karlita, congratulations on finishing chemo. People vary in how fast their taste buds come back, but you should soon be able to enjoy food again. Keeping your mouth moist may help.
I felt very frustrated that I didn't rebound as fast as I wanted after my 8 months of cancer treatments. My sense of taste came back fairly quickly, but I had extreme sensitivity to hot and cold that made it hard to enjoy meals. Each person is different, but you should see a gradual improvement. Often I couldn't see the improvement day by day, but when I would think back a month or two, I could see the progress.
FINISHED MY CHEMO LAST DEC.AND STILL DO NOT HAVE MY TASTE BUDS BACK.IT IS BEYOND FRUSTRATING.I TOOK CARBOPLATIN,TAXOTERE AND HERCEPTIN.I FINISH THE HERCEPTIN NEXT MONTH.NUMBNESS AND TINGLING MAY BE NEUROPATHY WHICH I HAVE FROM MY CHEMO.UNFORTUNATELY I HAVEN'T LOST ANY WEIGHT WHICH I WOULD NOT MISS.
Cathy, unfortunately there's just no telling which chemo side effects will gradually fade, and which may be more permanent. Have you spoken to your oncologist about this? It's always a good idea to let him/her know what you're experiencing, even months later; perhaps s/he can shed some insight.
As for the weight - if you've dieted successfully in the past, consider doing what you did before. I've had good luck with a South Beach type diet (low-fat protein, fruits/vegetables, very few carbs); that, combined with daily exercise, helps keep the weight in check. Understand that if chemo put you into menopause, you have to consume fewer calories and exercise more to get the same effect as you did while dieting previous to chemo, as your metabolism will have slowed down. Ah, cancer... the fun just never ends, does it? Best of luck to you - PJH
I have spoken to my oncologist and nurse,they can't give me an absolute answer maybe around a year.I know I need to exercise more but the herceptin still saps my strength.I had already done the menopause deal but the hormone blocker gives me hot flashes.Black cohash helps with those.Dr.says not to do soy as they are finding that it may lead to breast cancer.Just when you think you are safe-something else comes up.Thank you so much for your reply.Good luck to you.
Definitely don't do any soy-based "natural" menopause treatments - researchers think soy in its natural form (tofu, soybeans, etc.) is OK, but perhaps not when it's broken down and made into a supplement or "natural treatment." As for exercise - I hear you, it's hard. Hopefully you can walk a bit each day, though? Fresh air and just moving around seem to lighten your mood, as well as burn a few calories... Take care- PJH
It really annoys me that there are still commercials out there pushing soy treatments.Guess they want to make sure they don't run out of patients.I've told all the women I know.A friend of mine gave me a exercise bike so I'm trying to make friends with it.I just did my 45th herceptin.Can't wait until I'm not getting pumped full of drugs.AAre you still in treatment?What are you doing?Figure that I'll feel much better when I'm done with all the drugs.Plus the herceptin shot my blood pressure 40 points so now I have to take blood pressure meds and a beta blocker.Hopefully I can stop those when I'm done.
The jury's still out on soy, so until/unless more data points to it being bad, it'll continue to be offered. I'm no longer in treatment; finished last year, and feeling good. Best of luck to you - hope your blood pressure goes back to normal when you're done with the Herceptin- PJH
I have the same concerns about the sense of taste. Nothing taste good and I can get really hungry and set down to something that I know used to taste good and I have to ask my husband if something is wrong with it because everything tastes the same - like sawdust paste. I have been on Taxotere for 3 months. That deadly stuff has messed up everything!
Yes, chemo can really mess up your sense of taste. It will probably return to normal pretty quickly after you finish chemo--at least it did for me. Keeping your mouth moist by frequent rinsing, drinking lots of fluids, and sucking on hard candy may help the taste issue and will definitely help prevent mouth sores. Hang in there!